Hail, Dimmit
- When
- May 22, 7:50 PM CST
- Where
- Dimmit County, 0.61 mi W of Carrizo Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 28.520, -99.860
Thunderstorms formed over the mountains in Mexico. One of these storms moved into Val Verde County and produced penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed over the mountains in Mexico. One of these storms moved into Val Verde County and produced penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 22, 5:59 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 659 PM CDT Tue May 22 2018 .UPDATE... See below for the 00z aviation discussion... && .AVIATION... Currently VFR at all sites with southeasterly surface winds. Convection is ongoing across portions of the area, but as of right now are avoiding any TAF sites. This should continue to be the case, and this is reflected in the 00z TAF issuance with VCTS being removed. However, there is still a slight chance for some showers and possibly a rumble of thunder or two to approach the TAF sites. Otherwise, VFR conditions should prevail for the rest of the afternoon and evening hours. Lower clouds dropping flight categories into MVFR at all sites are anticipated to develop by early Wednesday morning with IFR CIGs expected at SAT/SSF by 9z and AUS by 12z. Conditions should improve to MVFR by mid morning and then back to VFR at all sites by early Wednesday afternoon. Winds should remain generally out of the southeast for the entire forecast period. && .PREV DISCUSSION... /ISSUED 300 PM CDT Tue May 22 2018/ SHORT TERM (Tonight through Wednesday Night)... Afternoon radar imagery shows another round of isolated to scattered showers and storms across portions of south central Texas. Most of the activity is likely to remain along the Highway 77 corridor. However, we can't rule out some activity farther east toward the I-35 corridor. Elsewhere, some convection is developing across the higher terrain west of the Rio Grande. We will hang on to a low chance for isolated storms across the Rio Grande plains in case some of this convection moves east toward the Rio Grande. Once we loose the daytime heating, all areas should see a decrease in convection. Otherwise, look for another warm night with lows in the mid 60s to lower 70s. Very similar weather conditions are expected on Wednesday and we expect another round of isolated to scattered convection along and east of the I-35 corridor. Highs on Wednesday will increase slightly with max temperatures ranging from the mid 80s in the Hill Country to near 95 along the Rio Grande. LONG TERM (Thursday through Tuesday)... The forecast for the remainder of the week into early next week will generally yield dry and warm conditions across south central Texas. For Thursday and Friday, we should see enough moisture to generate some isolated convection for areas along the Highway 77 corridor. Similar to the last couple of days, most of the activity will coincide with peak afternoon heating. Otherwise, we expect warming temperatures as the low-level thermal ridge strengthens across Texas. By Monday, highs will range from the mid 90s in the Hill Country to 100-105 degrees along the Rio Grande. A few spots along the I-35 corridor will be very close to the 100 degree mark. We will continue to monitor any tropical activity in the Gulf of Mexico, but for now it appears the subtropical ridge axis will remain the dominant weather feature through the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 90 71 92 72 / 10 20 - 10 - Austin Bergstrom Intl Airport 69 90 67 92 69 / 10 20 - 10 - New Braunfels Muni Airport 70 90 67 91 69 / 10 20 - - - Burnet Muni Airport 68 88 68 90 69 / 10 - - - - Del Rio Intl Airport 71 93 72 96 73 / 10 0 - 0 0 Georgetown Muni Airport 68 89 68 91 70 / 10 20 - 10 - Hondo Muni Airport 69 91 68 93 68 / 10 10 - 0 0 San Marcos Muni Airport 70 90 69 92 69 / 20 20 - - - La Grange - Fayette Regional 70 90 70 92 71 / 20 30 10 20 - San Antonio Intl Airport 71 90 71 92 71 / 10 20 - - - Stinson Muni Airport 71 91 70 93 71 / 10 20 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Williams Synoptic/Grids...17 Public Service/Data Collection...33
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 412 AM CDT Tue May 22 2018 TXZ171>173-183>194-202>209-217>225-228-231100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 412 AM CDT Tue May 22 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time for the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
545 PM CDT TUE MAY 22 2018
TXZ217-222345-
Maverick TX-
545 PM CDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAVERICK COUNTY UNTIL 645
PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Chula Vista, or 7 miles east of Eagle Pass, moving
north at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eagle Pass, Chula Vista, Paloma, Radar Base, Rosita, Siesta Acres,
Eidson Road, Fabrica, Elm Creek, Las Quintas Fronterizas and Seco
Mines.
LAT...LON 2861 10045 2864 10045 2864 10047 2867 10050
2871 10051 2875 10051 2876 10053 2880 10053
2881 10054 2891 10055 2892 10022 2861 10020
TIME...MOT...LOC 2245Z 167DEG 11KT 2875 10037
BMWSpecial Weather Statement
National Weather Service Austin/San Antonio TX
623 PM CDT TUE MAY 22 2018
TXZ217-218-228-222345-
Maverick TX-Dimmit TX-Zavala TX-
623 PM CDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MAVERICK...WESTERN DIMMIT
AND SOUTHWESTERN ZAVALA COUNTIES UNTIL 645 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Cometa, or 12 miles northeast of El Indio, moving north
at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
El Indio, Cometa, Rosita and Farias Lake.
LAT...LON 2823 10022 2824 10026 2828 10029 2831 10028
2840 10035 2845 10034 2848 10037 2850 10033
2852 10039 2855 10041 2858 10040 2861 10044
2861 10020 2894 10022 2895 9998 2820 9996
2820 10021
TIME...MOT...LOC 2322Z 177DEG 17KT 2862 10016
BMWSpecial Weather Statement
National Weather Service Austin/San Antonio TX
645 PM CDT TUE MAY 22 2018
TXZ217-218-228-230030-
Maverick TX-Dimmit TX-Zavala TX-
645 PM CDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK...WESTERN DIMMIT AND
SOUTHWESTERN ZAVALA COUNTIES UNTIL 730 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of El Indio, moving north at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
El Indio, Chula Vista, Cometa, Paloma, Rosita and Farias Lake.
LAT...LON 2823 10022 2824 10026 2828 10029 2831 10028
2840 10035 2845 10034 2848 10037 2850 10033
2852 10039 2855 10041 2858 10040 2861 10045
2896 10042 2897 9998 2821 9996 2820 10021
TIME...MOT...LOC 2344Z 190DEG 11KT 2858 10017
BMWSpecial Weather Statement
National Weather Service Austin/San Antonio TX
733 PM CDT TUE MAY 22 2018
TXZ218-228-230130-
Dimmit TX-Zavala TX-
733 PM CDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR DIMMIT AND ZAVALA COUNTIES UNTIL
830 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winter Haven, or near Carrizo Springs, moving northeast at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Crystal City, Carrizo Springs, Big Wells, La Pryor, Batesville,
Asherton, Chula Vista-River Spur, Las Colonias, Winter Haven, Cometa,
Brundage, Carrizo Hill, Loma Vista and Catarina.
LAT...LON 2831 9950 2829 10011 2896 10011 2897 9983
2898 9951
TIME...MOT...LOC 0032Z 205DEG 17KT 2858 9979
BMWSpecial Weather Statement
National Weather Service Austin/San Antonio TX
842 PM CDT TUE MAY 22 2018
TXZ228-230230-
Dimmit TX-
842 PM CDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DIMMIT COUNTY UNTIL 930
PM CDT...
At 841 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carrizo Springs, moving east at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Carrizo Springs, Asherton, Winter Haven, Brundage, Carrizo Hill and
Chula Vista-River Spur.
LAT...LON 2838 9992 2857 10001 2865 9981 2864 9961
2848 9955
TIME...MOT...LOC 0141Z 250DEG 16KT 2852 9985
BMWThe Laughlin AFB radar (KDFX), 93 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756285.